Colorado, 2020

Damaging Winds in Colorado, July 29, 2020

July 29, 2020 · NWS GJT · 4 events in 2 counties and zones

Light west-northwesterly flow remained over western Colorado as high pressure began to amplify over the Desert Southwest. Strong surface heating resulted in marginal instability and, when paired with residual monsoonal moisture, isolated thunderstorms developed over the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Light west-northwesterly flow remained over western Colorado as high pressure began to amplify over the Desert Southwest. Strong surface heating resulted in marginal instability and, when paired with residual monsoonal moisture, isolated thunderstorms developed over the higher terrain. As these cells drifted into the valleys they began to collapse and produce severe thunderstorm wind gusts across portions of west-central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:57 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 29, 1:57 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
257 PM MDT Wed Jul 29 2020

.SHORT TERM...(Tonight through Thursday night)
Issued at 208 PM MDT Wed Jul 29 2020

Light west-northwesterly flow is in place over much of eastern
Utah and western Colorado this Wednesday afternoon. Strong surface
heating has lead to pronounced lapse rates, in the presence of
about 25-30 knots of bulk shear. This has resulted in some isolated,
semi-organized weak cellular convection drifting off the higher
terrain. This convection will continue through the late afternoon
and early evening hours. However, the loss of daytime heating will
bring a rapid end to any lingering showers/storms and the
expectation is for a mainly clear overnight area-wide.

Near normal overnight lows are expected on Thursday morning across
the western slope. An even drier airmass will be in place for
Thursday, and the chance for preciptation will be near zero for
all but the far northern Park range as high pressure continues to
build over the desert southwest. Afternoon highs will climb a few
degrees from Wednesday, and will end up around 2-4 degrees above
average for late July. Another mainly clear night is expected on
Thursday with light northwest flow in place.

.LONG TERM...(Friday through Wednesday)
Issued at 208 PM MDT Wed Jul 29 2020

Deterministic and ensemble guidance remains in excellent agreement
regarding the synoptic pattern over the long term period. A strong
ridge of high pressure will remain a fixture over the southern Four
Corners region and will be the primary driver of an increasingly hot
and dry stretch of weather from the weekend into early next week.
Temperatures will climb a good 5 to 10 degrees above seasonal norms
with many lower valley locations making a run at 100 degrees
Saturday through Tuesday. In terms of precipitation, there won't be
much to speak of. Enough moisture may linger in the higher terrain
near the Continental Divide to touch off an isolated shower or storm
each afternoon, but dry conditions will prevail elsewhere.

Given the hot and dry pattern, critical fire weather may become a
concern. The good news is that many areas received a good deal of
rainfall over the last 7 days which should help put a damper on
widespread fire concerns. Additionally, winds aren't forecast to be
particularly strong through the period; however, strong diurnal
heating and boundary layer mixing may bring a few stronger gusts to
the surface. As a result, some localized Red Flag conditions can't
be ruled out.

Looking ahead to the middle of next week and beyond, there are some
signals that some monsoonal moisture may return. For instance, the
00Z EPS indicated a potential for more substantial sub-tropical
moisture to work back into the region by the end of the week and
into next weekend. That being said, other ensemble guidance is more
mixed and not as clear cut. So at this point, the take home message
is this: hot and dry through most of next week, with the possibility
(not guarantied) of monsoon moisture returning as early as next
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed Jul 29 2020

A cumulus field associated with daytime heating is beginning to
develop as of 18Z, mainly along the higher terrain near the
Continental Divide. A few isolated to widely scattered showers and
storms may develop in the high country, but not expecting any to
pass directly over TAF sites. Gusty/erratic outflow winds will
still be a concern however, primarily at KEGE, KASE, KGUC and
perhaps KTEX and KDRO. Aside from that, typical diurnal winds
will become a tad breezy at most terminals this afternoon with
gusts up to 25 knots. Winds and any isolated showers or storms
will diminish shortly after sunset with quiet weather expected
overnight and into the day on Thursday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...MDM
AVIATION...MDM/MAC
Hazardous weather outlook, Jul 29, 1:51 AM MST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
251 AM MDT Wed Jul 29 2020

COZ001>014-017>023-UTZ022>025-027>029-300900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
251 AM MDT Wed Jul 29 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will redevelop this afternoon
over the mountains of the Continental Divide, with the Elkhead and
Park Ranges favored. This activity is expected to diminish this
evening evening, fully dissipating by midnight. Expect lightning,
gusty winds, and brief moderate to heavy rain with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High pressure will continue to bring warmer and drier conditions
from Thursday onwards. An exception will be along the Continental
Divide where isolated to scattered thunderstorms will be possible
each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 29, 3:04 PM MST, 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
404 PM MDT Wed Jul 29 2020

COZ003-006-007-009-011-017-292245-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
404 PM MDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DELTA AND NORTHWESTERN
MESA COUNTIES UNTIL 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palisade, or 8 miles east of Grand Junction, moving southeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Grand Junction, Fruita, Orchard City, Palisade, Cedaredge, Cameo,
Fruitvale, Clifton, Whitewater, Redlands, Skyway, Eckert and Orchard
Mesa.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 18 and 49.
 U.S. Highway 50 in Colorado between mile markers 32 and 42.
 Colorado 65 between mile markers 3 and 47, and near mile marker 61.
 Colorado 141 between mile markers 154 and 162.

LAT...LON 3912 10880 3933 10869 3903 10782 3878 10796
TIME...MOT...LOC 2204Z 294DEG 28KT 3910 10842

TGR

The radar

The Grand Junction radar (KGJX), 53 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
July 29, 3:05 PM MST
Where
Mesa County, 3.5 mi NE of Loma
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.240, -108.780

Wind gusts estimated to be in the 60 to 65 mph range knocked down a couple of tree limbs about 6 to 8 inches in diameter northwest of Fruita. The branches blocked P Road just west of 15 Road.

Thunderstorm Wind, Mesa

When
July 29, 3:26 PM MST
Where
Mesa County, (Gjt)walker Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -108.520

A peak wind gust of 62 mph was measured by the automated weather station at the Grand Junction Regional Airport.

Thunderstorm Wind, Mesa

When
July 29, 3:30 PM MST
Where
Mesa County, 1.48 mi SSW of (Gjt)walker Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -108.530

A peak wind gust of 63 mph was estimated by a trained weather spotter.

Thunderstorm Wind, Delta

When
July 29, 4:15 PM MST
Where
Delta County, Delta Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.780, -108.070

A peak wind gust of 59 mph was measured by the automated weather station at the Blake Field Airport in Delta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897674, 897673, 898364, 897675.